Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 24, 2003

Daily Care, Honeymoon

Question from Stanley, North Carolina, US:

My 14 year old daughter, who has had type�1 diabetes for 18 months is on NovoLog with Lantus (which is what she was on from the start) and unfortunately, I believe she is now over her "honeymoon" phase. She is on 18 units of Lantus at bedtime and an insulin to carb ratio of 1:10. Recently when she takes her fast-acting insulin, and then checks two hours later, it is as if she hasn't even taken any insulin, even though we increased her Lantus and NovoLog in the last couple of days. She is not very active but is getting ready to start cheerleading everyday in a couple of weeks. Do you think she is becoming insulin resistant or are we just experiencing the end of the honeymoon? If she is waking up with a blood glucose of 129 mg/dl [7.2 mmol/L], does that mean she needs more Lantus? Her last A1c was 6.7% and her endocrinologist was so proud of her. He said sometimes, especially in teenagers who have hormones running everywhere, sugars may just go all over the place no matter what you do, I just want to know some things to do when this happens. We just feel so frustrated right now, and I don't want her to take too much insulin. I'd appreciate any advice.

Answer:

You are likely right, with the honeymoon over, the injected insulin can’t keep the two-hour value at low numbers without making the four-hour value too low. The hemoglobin A1c really reflects great control. Don’t make her feel like a failure or she will give up. I wouldn’t push the 129 mg/dl [7.2 mmol/L] in the am too far, maybe just a touch of Lantus (a unit or two).

LD